Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Mar 30, 2017, 3:53 PM HST for 4 counties in Hawaii. It took effect at Mar 31, 2017, 12:00 AM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2017, 3:53 PM HST (01:53 UTC)
- In effect from
- Mar 31, 2017, 12:00 AM HST
- Expired
- Apr 1, 2017, 8:49 AM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WHHW40 PHFO 310153 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST THU MAR 30 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...AND NORTH FACING SHORES OF MAUI... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES TONIGHT...PEAK FRIDAY AND FRIDAY NIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVEL BY SUNDAY. HIZ001>003-006>008-012-013-017-019-020-311500- /O.NEW.PHFO.SU.W.0010.170331T1000Z-170401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 353 PM HST THU MAR 30 2017 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST SATURDAY. * SURF...ALONG NORTH FACING SHORES...20 TO 30 FEET. ALONG WEST FACING SHORES...15 TO 20 FEET. * TIMING...TONIGHT THROUGH FRIDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ TS
7 follow-up statements
072 WHHW40 PHFO 310220 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 420 PM HST THU MAR 30 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...AND NORTH FACING SHORES OF MAUI... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES TONIGHT...PEAK FRIDAY AND FRIDAY NIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVEL BY SUNDAY. HIZ001>003-006>008-012-013-017-019-020-311430- /O.COR.PHFO.SU.W.0010.170331T1000Z-170401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 420 PM HST THU MAR 30 2017 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST SATURDAY. * SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ TS
809 WHHW40 PHFO 311330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU... KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES...PEAK TODAY INTO TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVELS BY SUNDAY. HIZ023-026-010230- /O.EXB.PHFO.SU.W.0010.170331T2200Z-170401T1600Z/ KONA-KOHALA- 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY. * SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...NOON TODAY THROUGH FRIDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001>003-006>008-012-013-017-019-020-010230- /O.CON.PHFO.SU.W.0010.000000T0000Z-170401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...THROUGH FRIDAY NIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$
550 WHHW40 PHFO 311354 CCA CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU... KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES...PEAK TODAY INTO TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVELS BY SUNDAY. HIZ023-026-010230- /O.EXB.PHFO.SU.W.0010.170331T2200Z-170401T1600Z/ KONA-KOHALA- 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING, WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY. * SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...NOON TODAY THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001>003-006>008-012-013-017-019-020-010230- /O.CON.PHFO.SU.W.0010.000000T0000Z-170401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST FRI MAR 31 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$
844 WHHW40 PHFO 010152 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 352 PM HST FRI MAR 31 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU... KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL PEAK TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVELS BY SUNDAY. HIZ001>003-006>008-012-013-017-019-020-023-026-011500- /O.EXT.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 352 PM HST FRI MAR 31 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...THROUGH SATURDAY AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$
203 WHHW40 PHFO 010310 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 510 PM HST FRI MAR 31 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU... KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL PEAK TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW ADVISORY LEVELS BY SUNDAY. HIZ001>003-006>008-012-013-017-019-020-023-026-011515- /O.COR.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 510 PM HST FRI MAR 31 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...THROUGH SATURDAY AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$
442 WHHW40 PHFO 011318 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 AM HST SAT APR 1 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .DANGEROUS SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL DECLINE LATER TODAY THROUGH SUNDAY. SURF IS FORECAST TO DROP TO ADVISORY LEVELS THIS AFTERNOON...THEN BELOW ADVISORY LEVELS TONIGHT OR EARLY SUNDAY. HIZ001>003-006>008-012-013-017-019-020-023-026-020230- /O.CON.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 318 AM HST SAT APR 1 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 25 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...HIGHEST SURF THIS MORNING...WITH SURF DECREASING DURING THE MIDDAY AND AFTERNOON HOURS. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ JACOBSON
881 WHHW40 PHFO 011849 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 849 AM HST SAT APR 1 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .WEST-NORTHWEST SWELL IS GRADUALLY DIMINISHING...AND SURF HEIGHTS ALONG EXPOSED SHORE LINES HAVE FALLEN BELOW WARNING LEVELS. HOWEVER...SURF REMAINS ELEVATED...AND A HIGH SURF ADVISORY WILL REMAIN IN EFFECT THROUGH TONIGHT. HIZ001>003-006>008-012-013-017-019-020-023-026-020300- /O.CAN.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/ /O.NEW.PHFO.SU.Y.0028.170401T1849Z-170402T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 849 AM HST SAT APR 1 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20 FEET TODAY...AND 10 TO 15 FEET TONIGHT. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET TODAY...AND 8 TO 12 FEET TONIGHT. ALONG WEST FACING SHORES OF THE BIG ISLAND...6 TO 10 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. WHEN IN DOUBT...DO NOT GO OUT. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 30, 3:45 PM HST, 8 minutes earlier.
Area forecast discussion, Mar 30, 3:45 PM HST, 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 345 PM HST Thu Mar 30 2017 .SYNOPSIS... Moderate trades persist over the eastern half of the state with lighter winds veering out of the east southeast across the western half of the state. Showers will increase as a band of clouds moves in from the east tonight and linger through Friday morning. Trade winds will become breezy beginning Friday night through the weekend with increasing windward rainfall expected. && .DISCUSSION... A 1032 mb surface high is centered about 1900 miles north east of the state this afternoon while a weakening stationary front lies 500 miles to the northwest of Kauai. The high is driving moderate trade winds across the eastern half of the state, while the front is forcing winds to veer east southeasterly across the western half of the state. As Kauai, Oahu, Molokai and Lanai are blocked by Maui and the Big Island under this wind direction, this has allowed sea breezes to bring interior clouds and showers this afternoon. We anticipate much of the leeward and interior clouds to dissipate around sunset as the land breezes set in. Upstream to the east, visible satellite shows a showery band of clouds about 150 miles east of Hilo ushering in with the trade winds. These clouds and showers will arrive in the island tonight and focus over the windward and mauka areas through Friday morning. Leeward areas should stay mostly dry, but a few showers may move over the mountains at times. Friday afternoon will likely be a repeat of this afternoon with sea breezes and leeward cloud build ups over the western islands. By Friday night, the front to the northwest will lift away to the north while the high pressure system far to the northeast strengthens and edges closer to Hawaii. This will result in strengthening trade winds, which will remain breezy through the weekend. Clouds and showers will continue tracking in with the wind flow that will focus over windward and mauka areas. Highest chance for rain will be during the nighttime and early morning hours with minimums during the afternoon and early evenings. The breezy trades will likely carry some of the clouds and showers onto leeward areas. Ridging aloft over the state will keep the atmosphere stable and limit vertical height of the clouds. So we do not anticipate heavy rain or flooding concerns with the increased shower activity. The surface high to our northeast will begin weakening Sunday night in response to a front passing to our north. The trade winds will maintain through the weekend but begin to gentle to moderate breezes by Tuesday. A drier airmass will also usher in from the east on Monday resulting in fewer trade wind showers. Lighter trade winds and less showers carrying in will continue into midweek. && .AVIATION... Moderate trade winds will continue through the period. Expect predominately VFR conditions, with clouds and showers favoring windward and mountain areas. Some passing clouds/showers may introduce brief periods of MVFR CIGS/VIS. There are no AIRMETs in effect. && .MARINE... A large west-northwest swell (310 deg) associated with a strong weather system far northwest of the state should reach the islands tonight, peak Friday and Friday night, then slowly ease over the weekend. Warning and/or advisory-level surf for exposed north- and west-facing beaches is expected during this time. All of the models remain in close agreement for seas to ramp up quickly tonight to Small Craft Advisory levels and peak in the 10 to 14 ft range Friday, before slowly easing through the weekend. If the swell comes in larger or later than predicted, warning- level surf could continue into Saturday before dropping to advisory levels Sunday. For now, a High Surf Warning has been issued for north and west shores of most smaller islands for tonight through Friday night. The swell will take longer to reach the Big Island, so will hold off on issuing their high surf product until later tonight. A Small Craft Advisory has also been issued for hazardous winds and seas for most waters tonight through Saturday. Local winds and seas will likely remain below advisory levels through Friday as the ridge of high pressure north of the state slightly weakens in response to a cold front that is forecast to approach the region later in the week. Advisory-level trade winds will return across portions of the waters over the weekend as high pressure builds north of the state behind this front. Surf along east-facing shores will remain small and choppy due to moderate to fresh onshore winds. Surf will begin to build over the weekend as trade winds strengthen locally and upstream of the islands, and may near or reach advisory levels along east-facing shores by the end of the weekend and into early next week. A slight increase in surf along south-facing shores is possible today through Saturday due to a long-period swell (190 deg) from recent activity across the southern Pacific. In addition to this south swell, wrap from the previously discussed large west- northwest swell will add some to the mix by Friday at select spots along exposed southern facing beaches. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from midnight tonight to 6 AM HST Saturday for north and west facing shores of Niihau, Kauai, Oahu, Molokai and for north facing shores of Maui. Small Craft Advisory from midnight tonight to 6 PM HST Saturday for all Hawaiian waters except Maalaea Bay- && DISCUSSION...Foster AVIATION...Eaton MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:49 PM HST | Small Craft Advisory | HFO | 72 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.